General Information & Overview
Most patients who learn they need chemotherapy do not have time to treat their oral concerns prior to cancer therapy. Patients who are diagnosed with cancer often begin treatment immediately. As a result, Dr. Acharya stresses the need for chemotherapy patients to see a specialist as soon as possible to help prevent and control oral infections like gum disease.
Chemotherapy drugs interfere with the way that cells of the body divide and reproduce. Both healthy cells and cancer cells are affected by chemotherapy drugs. Healthy cells can generally repair the damage caused by the chemotherapy, but cancer cells can’t and so they eventually die. When the healthy cells in the lining of the mouth are affected, this can lead to a number of side effects.
Damage to the cells lining the mouth is usually temporary, and most side effects will disappear once the chemotherapy has finished and the number of white blood cells has returned to normal. The likelihood of developing a sore mouth varies, and your doctors and nurses will be able to tell you how likely this is with your particular type of chemotherapy.
Taking painkillers for mouth pain may be necessary for a while, but the sores will heal as the number of white blood cells in your blood increases and your immunity improves. You’ll then be able to stop taking the painkillers. Sucking on ice cubes or an ice pop for 5–10 minutes before the drug is given, and for half an hour after, can also help prevent further soreness and ulcers.
During the chemotherapy treatment, there will be less saliva to protect the teeth. Patients are encouraged to use fluoride toothpaste or a fluoride mouthwash during your chemotherapy to help protect your teeth from dry mouth. Using gels, sprays, and mouthwashes to form a protective coating can help ease the pain and discomfort of mouth ulcers. Gels and sprays can be applied directly to the sore areas in the mouth. Mouthwashes can be rinsed around the mouth before eating.
Many people have a loss of appetite and taste because of chemotherapy. If you notice these problems, it may be helpful to discuss them with a dietitian at the hospital. They should be able to help you with any eating difficulties and suggest ways to make food more palatable.